Alert archive / North Carolina / Freeze Warnings in 2020
Freeze Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this freeze warning at May 9, 2020, 3:57 AM EDT for 20 counties in North Carolina. It took effect at May 10, 2020, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 3:57 AM EDT (07:57 UTC)
- In effect from
- May 10, 2020, 12:00 AM EDT
- Expired
- May 10, 2020, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364 WWUS72 KRAH 090757 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 357 AM EDT Sat May 9 2020 NCZ007>011-021>027-038>041-073>076-092200- /O.NEW.KRAH.FZ.W.0002.200510T0400Z-200510T1200Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, and Sanford 357 AM EDT Sat May 9 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT..Temperatures will dip briefly to between 30 and 32 degrees, except 32 to 35 degrees in urban areas. * WHERE...Most of the Piedmont and the northern Coastal Plain. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost and freeze conditions may harm crops and other sensitive vegetation. Above-ground pipes from in-ground sprinkler systems could also be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Remove hoses from outdoor bibbs. Those that have in-ground sprinkler systems should cover above-ground pipes to protect them from freezing. && $$ NCZ028-042-043-077-078-083>086-088-089-092200- /O.NEW.KRAH.FR.Y.0005.200510T0400Z-200510T1200Z/ Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- Including the cities of Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 357 AM EDT Sat May 9 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures between 33 and 36 degrees will result in frost formation. * WHERE...The southern and central Coastal Plain and Sandhills. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ 26
4 follow-up statements
436 WWUS72 KRAH 091914 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 314 PM EDT Sat May 9 2020 NCZ007>011-021>027-038>041-073>076-100315- /O.CON.KRAH.FZ.W.0002.200510T0400Z-200510T1200Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, and Sanford 314 PM EDT Sat May 9 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT..Temperatures will dip briefly to between 30 and 32 degrees, except 32 to 35 degrees in urban areas. * WHERE...Most of the Piedmont and the northern Coastal Plain. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost and freeze conditions may harm crops and other sensitive vegetation. Above-ground pipes from in-ground sprinkler systems could also be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NCZ028-042-043-077-078-083>086-088-089-100315- /O.CON.KRAH.FR.Y.0005.200510T0400Z-200510T1200Z/ Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- Including the cities of Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 314 PM EDT Sat May 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures between 33 and 36 degrees will result in frost formation. * WHERE...The southern and central Coastal Plain and Sandhills. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JJT
362 WWUS72 KRAH 100132 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 932 PM EDT Sat May 9 2020 NCZ007>011-021>027-038>041-073>076-101200- /O.CON.KRAH.FZ.W.0002.200510T0400Z-200510T1200Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, and Sanford 932 PM EDT Sat May 9 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT..Temperatures will dip briefly to between 30 and 32 degrees, except 32 to 35 degrees in urban areas. * WHERE...Most of the Piedmont and the northern Coastal Plain. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost and freeze conditions may harm crops and other sensitive vegetation. Above-ground pipes from in-ground sprinkler systems could also be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NCZ028-042-043-077-078-083>086-088-089-101200- /O.CON.KRAH.FR.Y.0005.200510T0400Z-200510T1200Z/ Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- Including the cities of Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 932 PM EDT Sat May 9 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Temperatures between 33 and 36 degrees will result in frost formation. * WHERE...The southern and central Coastal Plain and Sandhills. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
556 WWUS72 KRAH 100409 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1209 AM EDT Sun May 10 2020 NCZ007>011-021>027-038>041-073>076-101200- /O.CON.KRAH.FZ.W.0002.000000T0000Z-200510T1200Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, and Sanford 1209 AM EDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT..Temperatures will dip briefly to between 30 and 32 degrees, except 32 to 35 degrees in urban areas. * WHERE...Most of the Piedmont and the northern Coastal Plain. * WHEN...Through 8 AM EDT. * IMPACTS...Frost and freeze conditions may harm crops and other sensitive vegetation. Above-ground pipes from in-ground sprinkler systems could also be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Remove hoses from outdoor bibbs. Those that have in-ground sprinkler systems should cover above-ground pipes to protect them from freezing. && $$ NCZ028-042-043-077-078-083>086-088-089-101200- /O.CON.KRAH.FR.Y.0005.000000T0000Z-200510T1200Z/ Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- Including the cities of Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1209 AM EDT Sun May 10 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures between 33 and 36 degrees will result in frost formation. * WHERE...The southern and central Coastal Plain and Sandhills. * WHEN...Through 8 AM EDT. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
799 WWUS72 KRAH 101151 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 751 AM EDT Sun May 10 2020 NCZ007>011-021>027-038>041-073>076-101300- /O.EXP.KRAH.FZ.W.0002.000000T0000Z-200510T1200Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, and Sanford 751 AM EDT Sun May 10 2020 ...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING... $$ NCZ028-042-043-077-078-083>086-088-089-101300- /O.EXP.KRAH.FR.Y.0005.000000T0000Z-200510T1200Z/ Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- Including the cities of Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 751 AM EDT Sun May 10 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this freeze warning went out at May 9, 2:36 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 9, 2:36 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 236 AM EDT Sat May 9 2020 .SYNOPSIS... A cold front will move off the NC coast early this morning. Unseasonably chilly, Canadian high pressure will follow and build across the middle Atlantic today and tonight. The high will drift offshore and yield moderating southerly flow on Sunday, ahead of a moisture-starved cold front that will cross the region Sunday night. Another Canadian high will build overhead early week. && .NEAR TERM /THROUGH TONIGHT/... As of 1035 PM Friday... A cold upper low remains over southern Quebec and continues to drift east. Meanwhile, as of late evening, one widespread area of rain is primarily along the I-95 corridor, while a second line of light to moderate showers have developed along a cold front that will pass through the region overnight. Made some slight changes to the timing of precipitation, but still think that all locations will be dry by the morning. With no instability present, thunderstorms are not a concern. Another cold night is in store, with upper 30s in the Triad and along the VA-NC border and 40s elsewhere. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 300 PM Friday... ...Frost Likely Across Portions of the Region Sunday Morning... Cold surface high pressure will build in across Central NC through Sunday morning. Cold air advection will keep high temperatures Saturday only in the upper 50s to low 60s, which is a whopping 15 to 20 degrees below seasonal normals for May 9th. The cold air will remain in place Saturday night, and with light winds and mostly clear skies, temperatures should fall into the 30s for most of the region. Patchy to areas of frost are expected, however areas may not reach saturation for dew to form and develop frost with dewpoint temps in the upper 20s. Based on current criteria, a Frost Advisory may be needed for Sunday morning. Record temperatures may be broken Sunday morning with the current forecast. Please see the climate section below for record info. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 235 AM Saturday... A primarily dry extended forecast for a change. A couple of upper level shortwave disturbances will pass to the north of central NC Monday and Tuesday, though neither is expected to produce any precipitation over the area. In the wake of the exiting cold front Monday morning, expect cold air to once again advect into the area as cold Canadian high pressure builds toward and over the area through Wednesday. Generally westerly to northwesterly flow aloft is also expected through Wednesday. Temperatures will continue to be well below normal Monday and Tuesday, with another chance for some frost Tuesday morning, especially in the usual cool spots. Temperatures will begin to moderate a bit on Wednesday as the surface high departs and a warm front lifts northeast into the area. The southerly return flow will help advect warm air into the region through Friday as the sub-tropical ridge builds into the area. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 205 AM Saturday... A cold front and accompanying band of MVFR ceilings will pass FAY through 07Z, after which time breezy, post-frontal nwly flow and clearing will have enveloped all of cntl NC. Occasional gustiness mainly into the teens kts will then likely continue through early this afternoon, as unseasonably chilly air advects across the region. Winds will diminish to calm after sunset, as the center of Canadian high pressure builds overhead. Outlook: A mainly dry cold front will cross cntl NC Sunday night. While little to no rain will occur with its passage, a fleeting MVFR ceiling may result - much like those of last night-this morning. VFR conditions are then expected through early to mid next week, as Canadian high pressure maintains control across the region. && .CLIMATE... Latest Spring Freeze on Record: Raleigh 31 on 5/10/77 Greensboro 32 on 5/8/89 Fayetteville 32 on 4/26/1919 Record Lows for May 10th: Raleigh 31 in 1977 Greensboro 33 in 1906 Fayetteville 39 in 1980 Record Low on Mother's Day: Raleigh 36 (5/11/47 and 5/11/97) Greensboro 36 (5/11/47 and 5/9/76) Fayetteville 40 (5/9/76 and 5/11/97) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...Green SHORT TERM...JJT LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, May 8, 3:01 PM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 301 PM EDT Fri May 8 2020 NCZ007>010-021>026-038>040-092000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham- 301 PM EDT Fri May 8 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Southwest winds of 15 and 25 mph, with gusts to 35 mph, will continue through this evening. Winds will shift to the northwest and slightly diminish tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well below normal temperatures are expected Saturday night, with lows into the low to mid 30s. Areas of frost are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-041>043-073>077-083-084-092000- Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly-Montgomery-Moore- Lee-Harnett-Anson-Richmond- 301 PM EDT Fri May 8 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Southwest winds of 15 and 25 mph, with gusts to 35 mph, will continue through this evening. Winds will shift to the northwest and slightly diminish tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well below normal temperatures are expected Saturday night, with lows into the low to mid 30s. Areas of frost are possible, away from urban centers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-085-086-088-089-092000- Wayne-Scotland-Hoke-Cumberland-Sampson- 301 PM EDT Fri May 8 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Southwest winds of 15 and 25 mph, with gusts to 35 mph, will continue through this evening. Winds will shift to the northwest and slightly diminish tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well below normal temperatures are expected Saturday night, with lows into the mid 30s. Patchy frost is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:57 AM EDT | Frost Advisory | RAH | Anson, Cumberland, Edgecombe, Harnett, Hoke, Johnston and 5 more | 28 hr |
Nearby
Freeze Warnings in North Carolina, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.